Iowa, 2006

Hail in Iowa, June 21, 2006

June 21, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance in a near tropical atmosphere combined with left over outflow boundaries to produce afternoon thunderstorms. A lone storm pulsed severe and produced hail on the far north side of Iowa City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance in a near tropical atmosphere combined with left over outflow boundaries to produce afternoon thunderstorms. A lone storm pulsed severe and produced hail on the far north side of Iowa City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 3:07 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 3:07 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT WED JUN 21 2006

.DISCUSSION...
MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT
WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT
SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY
ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF
ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/
CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH
TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT
OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM
MAKING IT TO THE SFC.

SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE
NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE
CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT
POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT
ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV
ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR
SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST
SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK
NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL
ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E
ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS
MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND
ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A
TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS
THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR
COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING
WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN
I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE
AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS
NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND
EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU
THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION
IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG
AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS
THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN
SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO
BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL
AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON
THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING
WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN
GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR
VALLEYS.

AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO
HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM
SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE
WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR
HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK
ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO
THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S.

NO CHANGE TO THE LONG RANGE PERIODS FOR NOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 21, 11:50 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT WED JUN 21 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1250 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE
FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING
IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND
LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND
EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON
ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL
BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A
SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT
DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING
THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34.  A LINGERING STATIONARY FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH
OF HIGHWAY 20.

MAYES

In the hours before

Local storm report, Jun 21, 10:53 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     TSTM WND GST     STOCKTON                42.35N 90.01W
06/21/2006  M55.00 MPH       JO DAVIESS         IL   CO-OP OBSERVER

0559 AM     TSTM WND DMG     WARREN                  42.49N 89.99W
06/21/2006                   JO DAVIESS         IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0559 AM     TSTM WND DMG     STOCKTON                42.35N 90.01W
06/21/2006                   JO DAVIESS         IL   LAW ENFORCEMENT

            DELAYED REPORT. TREES AND POWER LINES DOWN.

0600 AM     TSTM WND GST     NORWAY                  41.90N 91.92W
06/21/2006  M67.00 MPH       BENTON             IA   TRAINED SPOTTER

0620 AM     TSTM WND DMG     BELLE PLAINE            41.90N 92.27W
06/21/2006                   BENTON             IA   LAW ENFORCEMENT

            TREE DOWN

0635 AM     TSTM WND DMG     N TODDVILLE             42.10N 91.72W
06/21/2006                   LINN               IA   TRAINED SPOTTER

            10 INCH DIAMETER TREE SNAPPED AND SEVERAL 8 TO 9 INCH
            PINE TREES TOPPED

0658 AM     TSTM WND DMG     DAVIS                   42.42N 89.42W
06/21/2006                   STEPHENSON         IL   LAW ENFORCEMENT

            A FEW TREES DOWN. REPORT RECEIVED BY LAW ENFORCEMENT AT
            930 AM.

0658 AM     TSTM WND DMG     PEARL CITY              42.27N 89.83W
06/21/2006                   STEPHENSON         IL   LAW ENFORCEMENT

            TREE DOWN.

&&

JH2

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 21, 2:01 PM CST
Where
Johnson County, Iowa City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -91.550

Jct I-80 & hwy 1; pea to nickel hail lasting 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518781.